Pennsylvania, 2002

Damaging Wind in Pennsylvania, April 28, 2002

April 28, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees in Vinemont within Spring Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees in Vinemont within Spring Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 28, 1:45 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 1:45 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SUN APR 28 2002

CONTINUED SVR WX THREAT THIS EVENING. WARM HUMID AIR SEPA/CENTRAL NJ
ON SOUTH WITH DWPTS >60. CLOUDS ALSO BEGINNING TO THIN AND CLEARING
IN CENTRAL PA SHOULD MOVE OVER THE AREA FOR SOME SUNSHINE JUST
BEFORE SUNSET. WILL GO FOR LIKELY TSTMS THIS EVENING WITH PSBL
DAMAGING WINDS.

THEN DRIER AIR MOVES IN LATE TNGT.

MON...COLD ADVCNT SHWERS PSBL NORTH WITH SPRINKLES S AS A SHORT WAVE
MOVES THROUGH IN THE AFTN.

MON NIGHT...DRY AGAIN.

TUE...WARM ADVCNT AND AN EMBEDDED SHORT WAVE COULD TRIGGER AFTN
SHWERS MAINLY N.

GUIDANCE TEMPS GENLY OK.

.PHI...SML CRAFT ADVY CST AND DE BAY.

RNS

In the hours before

Special weather statement, Apr 28, 4:23 PM EST, 1 hour 27 minutes before
NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071-290200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
523 PM EDT SUN APR 28 2002

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT SUNDAY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...

SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX. ..
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER AND
SALEM.

WARM UNSTABLE AIR OVER THE REGION IS CREATING AN ENVIRONMENT
CONDUCIVE FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE EVENING
HOURS. THESE THUNDERSTORMS WILL FORM ALONG A COLD FRONT MOVING INTO
THE REGION FROM THE WEST.

STORMS WHICH FORMED LATE THIS AFTERNOON IN CENTRAL PENNSYLVANIA
PRODUCED WIND GUSTS OVER 58 MPH.  BASEBALL SIZE HAIL WAS
ALSO REPORTED. WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL CAN BE
EXPECTED IN EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY AS THESE
STORMS MOVE EAST DURING THE EVENING HOURS.  TORNADOES ARE ALSO
POSSIBLE.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

JJM
Special weather statement, Apr 28, 5:00 PM EST, 50 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-290200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY FOR THE
FOLLOWING COUNTIES...

IN NEW JERSEY...

CAPE MAY...CUMBERLAND AND ATLANTIC.

IN DELAWARE...

NEW CASTLE...KENT AND SUSSEX.

IN MARYLAND...

CECIL...KENT...QUEEN ANNE/S...CAROLINE AND TALBOT

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY FOR THE FOLLOWING COUNTIES....

IN PENNSYLVANIA...

CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...

SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER AND
SALEM.

WARM UNSTABLE AIR OVER THE REGION IS CREATING AN ENVIRONMENT
CONDUCIVE FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE EVENING
HOURS. THESE THUNDERSTORMS WILL FORM ALONG A COLD FRONT MOVING INTO
THE REGION FROM THE WEST.

STORMS WHICH FORMED LATE THIS AFTERNOON IN CENTRAL PENNSYLVANIA
PRODUCED WIND GUSTS OVER 58 MPH.  BASEBALL SIZE HAIL WAS
ALSO REPORTED. WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL CAN BE
EXPECTED IN EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY AS THESE
STORMS MOVE EAST DURING THE EVENING HOURS.  TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN SOUTHEASTERN NEW JERSEY AND DELMARVA. MOST
THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE REGION BY MIDNIGHT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
April 28, 5:50 PM EST
Where
Berks County, Vinemont
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -76.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292610.